Iowa, 2019

Damaging Winds in Iowa, August 5, 2019

August 5, 2019 · NWS DMX · 5 events in 3 counties and zones

A fairly routine setup for strong to severe storms presented itself on the 5th of August for large portions of Iowa. A cold front approached from the north/northwest with warm (mid 80s deg F) and humid (low to mid 70s deg F) conditions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A fairly routine setup for strong to severe storms presented itself on the 5th of August for large portions of Iowa. A cold front approached from the north/northwest with warm (mid 80s deg F) and humid (low to mid 70s deg F) conditions. In support of potentially severe weather was effective bulk shear around 30 to 40 kts and SBCAPE values in excess of 3000 J/kg. Ultimately, widespread severe weather was not experienced, but a few storms were able to produce severe wind gusts and damage before congealing into a linear convective system that moved across the eastern half of the state from northwest to southeast. Fortunately, again, the line of storms remained mostly sub-severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 5, 5:37 PM CST, 42 minutes earlier.

Area forecast discussion, Aug 5, 5:37 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
637 PM CDT Mon Aug 5 2019

.DISCUSSION.../Tonight through Monday/
Issued at 337 PM CDT Mon Aug 5 2019

Synoptic Overview:

Mid to upper-level flow over the upper Midwest will remain
northwesterly for much of this week, sandwiched between troughing
over the mid Atlantic and east coast with amplified ridging over
the western CONUS. A few short-wave troughs will slip through the
mid-level flow brining periodic rain shower and thunderstorm chances
this week. Temperatures to remain near seasonable in this large-
scale pattern.

Today and Tonight:

Severe weather potential will remain in place late this afternoon
through late this evening, especially across the north-central and
northeastern parts of the CWA where SPC SWODY1 enhanced risk is.
Slight Risk for severe weather extends to the southern and
southeastern portions of the CWA. Best moisture transport remains
across north-central and northeastern Iowa this afternoon ahead of
short-wave trough and associated cold front across the eastern
Dakota's and Minnesota. GOES-16 visible imagery has been showing
decent clearing after this morning's weak convection across northern
Iowa. CAMs continue to depict axis of greatest instability from EST
up through MSP, with SBCAPE in excess of 4000 J/kg. HREF mean SBCAPE
across the rest of the north and northeast CWA depicts SBCAPE
between 2500 and 3500 J/kg. In conjunction with thermodynamic
instability, HRRR and RAP soundings also depicting healthy low-level
lapse rates near 8.5 K/km and decent lapse rates through the mid-
levels. Thus anticipate healthy updrafts early on which may be
strong enough to present large hail threat. Effective bulk-shear 25-
30 knots should allow for decent organization of thunderstorms early
this evening, especially north of U.S. Hwy. 30. Low-level shear is
not overly impressive, a large factor into the limited tornado
threat with storms tonight. Dewpoint depressions values will be
quite high prior to the onset of convection. Combine this with
considerable low-level lapse rates, expect the potential for
damaging wind gusts with thunderstorms, with a few downbursts
favorable in this environment. There is still some discrepancy in
CAM runs this afternoon regarding the convective mode. ESRL HRRR and
NMM have attempted to develop bow-like features later this evening
into the overnight hours, which would align with the threat for
damaging wind gusts. Through the 16z runs, the HRRR was not nearly
as excited about bowing features along the cold front this evening.
However, CAMs are in decent agreement in highlighting areas north of
U.S. Highway 30 for active severe weather. The uncertainty with the
southward extent of severe weather this evening lies in how well any
cold-pool is maintained within the thunderstorm complex. If the
shear environment ahead of the boundary remains in place, there may
be enough balance to continue the severe weather threat as it
propagates southward. However, if this is not realized, it may just
lead to a widespread moderate rain showers south of U.S. Highway 30
to the Missouri state line. The only considerable change to the
forecast for thunderstorms tonight has been to delay the onset of
initiation a few hours. For Iowa, the bulk of the activity is not
expected until after 00 UTC. However a cumulus field is producing
precipitation as of 20z in northwestern Iowa. Given a favorable
environment, there is potential for this initial convection to reach
severe limits, thus have issued Severe Thunderstorm Watch 554 for
counties north of U.S. Highway 30 until 04 UTC tonight.

With respect to rainfall totals, thunderstorms will be rather
efficient this evening with PWATs around 1.75 inches. The flow
should be strong enough where the storms will progress at a decent
pace across the CWA. Looking at a widespread half to three-quarters
of an inch of rain, with up to 1.25 inches locally possible. With
rather dry antecedent conditions, not all too concerned with
flooding or flash flooding at this time. However, if the rainfall
begins to outperform the forecast, this may need to be adjusted. For
now, will hold off on any flooding headlines.

Extended Forecast:

Conditions dry out by Tuesday afternoon under northwesterly flow
with no short-wave perturbations in sight at this time as surface
high pressure slides in underneath. Next short-wave feature swings a
vort max through Iowa Wednesday morning brining rain showers
primarily to central and western Iowa during the morning and
afternoon hours. Mid to upper-level flow becomes relatively benign
toward the middle end of the work week through Sunday. Temperatures
in this pattern will remain seasonable in the mid to upper 80s for
the majority of this week. Substantial precipitation chances then
return to the forecast Sunday Night into Monday as another short-
wave trough works through the northwesterly flow over the upper-

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 637 PM CDT Mon Aug 5 2019

Surface front will slide through the state overnight with
scattered thunderstorms in vicinity of the boundary. Conditions
will be mostly VFR, but MVFR to IFR in and around thunderstorms.
Some areas of MVFR to IFR fog will also be possible around
daybreak with winds becoming light and variable along with
residual moisture from this evenings rainfall in surface layer.
Mainly VFR conditions on Tuesday with north to northwest winds.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Krull
AVIATION...Cogil
Hazardous weather outlook, Aug 5, 2:51 PM CST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
351 PM CDT Mon Aug 5 2019

IAZ004>007-015>017-023>028-034>039-047>050-062100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
351 PM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

An enhanced risk for severe thunderstorms is forecast tonight
where damaging winds and large hail look to be the main threat.
Locally heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms chances are forecast Wednesday night into Thursday.
An isolated severe storms are possible with hail and damaging wind
threat.

.SPOTTER INFORMATION STATEMENT...

Spotters are likely to be needed at times tonight and maybe again
Wednesday into Thursday.

IAZ033-044>046-057>062-070>075-081>086-092>097-062100-
Sac-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
351 PM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A slight risk for severe thunderstorms is forecast late tonight
where strong winds and hail look to be the main threat. Locally
heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms chances are forecast Wednesday night into Thursday.
An isolated severe storms are possible with hail and damaging wind
threat.

.SPOTTER INFORMATION STATEMENT...

Spotters are likely to be needed at times tonight and maybe again
Wednesday into Thursday.

KLP

In the hours before

Special weather statement, Aug 5, 6:19 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
719 PM CDT Mon Aug 5 2019

IAZ007-017-060045-
Cerro Gordo IA-Worth IA-
719 PM CDT Mon Aug 5 2019

...Strong wind gusts possible...

At 718 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Rice Lake, or 12 miles southwest of Northwood,
moving east at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm. Personal weather stations recently recorded wind gusts
to around or at 40 mph near Fertile and Joice.

Locations impacted include...
Manly, Rice Lake, Plymouth, Fertile, Kensett, Grafton, Hanlontown,
Joice, Rock Falls, Bolan and Rice Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Iowa.

LAT...LON 4318 9303 4322 9350 4341 9350 4342 9303
TIME...MOT...LOC 0018Z 278DEG 39KT 4331 9339

Ansorge

The radar

The Des Moines radar (KDMX), 175 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Worth

When
August 5, 6:19 PM CST
Where
Worth County, Hanlontown
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
43.280, -93.380

Public reported 12 to 18 inch diameter tree limbs down.

Thunderstorm Wind, Worth

When
August 5, 6:26 PM CST
Where
Worth County, 1.01 mi E of Hanlontown
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
43.280, -93.360

Public relayed wind gusts of 61 mph from personal weather station. Power lines up at the time, with other tree damage reports nearby.

Thunderstorm Wind, Worth

When
August 5, 6:31 PM CST
Where
Worth County, 2.13 mi SSE of Kensett
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
43.320, -93.210

Public relayed pictures of tree limbs greater than 12 inches in diameter snapped. They estimated gusts to 70 mph. Time estimated from radar.

Thunderstorm Wind, Wright

When
August 5, 7:39 PM CST
Where
Wright County, 1.71 mi SE of Eagle Grove Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
42.700, -93.900

Storm chaser reported 60 mph wind gusts.

Thunderstorm Wind, Hamilton

When
August 5, 7:55 PM CST
Where
Hamilton County, 2.81 mi N of Highview
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
42.510, -93.910

Storm chaser reported 60 mph wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846039, 846041, 846042, 846044, 846045.